Kansas, 2021

Hail in Kansas, June 24, 2021

June 24, 2021 · NWS TOP · 1 event in 1 county or zone

There was one report of severe size hail in Jackson County with this complex of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

There was one report of severe size hail in Jackson County with this complex of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 4:25 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 24, 4:25 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
525 AM CDT Thu Jun 24 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 348 AM CDT Thu Jun 24 2021

Multiple rounds of severe storms highlight the forecast.

Round One

An MCS currently in southeast Nebraska will slide
through northeast Kansas within the next couple of hours. Despite
the presence of increasing convective inhibition as it heads
south, the dynamic and thermodynamic strength of this system
should be able to overcome this inhibition for the next several
hours. Therefore, damaging wind gusts around 60 mph are possible
with this system as it enters northeast Kansas. This system will
slide off to the southeast and avoid most of northern and eastern
Kansas. Additional convective development in association with a
surface low and low-level jet is noted across central Kansas at
this hour, but we do not expect this activity to become severe at
this time.

Round Two

A frontal/outflow boundary will set up in the wake of
the morning MCS across northern Kansas. This will be the focus for
convective development later in the day assuming destabilization
can occur. There are several scenarios depicted in model guidance
for round two.

Scenario One: The boundary stalls over northern Kansas and cells
form along the boundary in the afternoon and an MCS develops
across western Kansas and meets up with the cells along the
boundary in northern Kansas and they push through eastern Kansas.

Scenario Two: The same as scenario one expect the boundary stalls
over southern Nebraska and the MCS just clips far northern and
northeast Kansas.

Scenario Three: No cells form along the boundary but an MCS from
western Kansas pushes through the area.

Any one of these scenarios seems plausible given the uncertainty
due to morning convection, afternoon clearing and the breaking of
a cap. Regardless of which scenario actually plays out, severe
storms are likely across portions of the area late this afternoon
and evening with large hail around golf ball size, damaging winds
to 70 mph, very heavy rainfall and a few tornadoes being the main
threats. The greatest tornado risk area appears to be across far
northeast Kansas along the boundary and where a veering wind
profile, ample low-level SRH and shear and low LCLs are most
likely to be present. The window for tornado development should be
rather limited as any discrete cells that develop will likely
grow upscale quickly. Heavy rainfall and flooding are possible
today/tonight if storms backbuild or train.

Round Three

A cold front is expected to slowly move southeastward Friday, and
as a result yet another round of severe thunderstorms is
possible. The details of Friday's evolution remain rather
uncertain at this time as it will greatly depend on how today
plays out, but overall it looks like storms could develop along
the front in the afternoon with a multicellular/cluster storm mode
favored. Hail up to quarter size, winds up to 60 mph and very
heavy rainfall appear to be the main threats for Friday at this
time.

More rain and cooler temperatures appear likely for the weekend as
we remain under the influence of a upper-level longwave trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 524 AM CDT Thu Jun 24 2021

MVFR to VFR at all TAF sites through the TAF period. Scattered
showers and thunderstorms will impact all terminals this morning,
producing brief MVFR conditions. The bulk of the
shower/thunderstorm activity should come to an end around 15z.
Scattered showers are possible in the late morning and early
afternoon, but confidence isn't high enough to place in the TAF.
This evening, around 00z, thunderstorms are expected to redevelop
across northern Kansas. Exactly how far south they will make it
(and whether they will impact the terminals) is uncertain at this
time, so only a vicinity mention was added to the TAF. However,
it is important to note that storms this late afternoon and
evening have the potential to be quite severe with damaging wind,
hail and even a few tornadoes possible.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Jun 23, 2:50 PM CST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
350 PM CDT Wed Jun 23 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-242100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
350 PM CDT Wed Jun 23 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values above 100 are possible this afternoon, mainly
across north central Kansas.

Thunderstorms are possible across north central and northeast
Kansas late this evening and overnight. If storms do develop,
they could become severe with damaging wind the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional severe thunderstorms could redevelop Thursday and
Friday. Storms Thursday evening could have large hail, damaging
wind, heavy rainfall, and a low possibility of a tornado. Storms
Friday look to be mainly a hail and wind threat.

Heat index values above 100 are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 24, 3:43 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
443 AM CDT Thu Jun 24 2021

KSZ011-012-241015-
Brown-Nemaha-
443 AM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 515 AM CDT...

At 443 AM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hiawatha, Sabetha, Horton, Everest, Fairview, Robinson, Morrill,
Reserve, Powhattan, Hamlin, Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas.

LAT...LON 3996 9534 3965 9534 3965 9566 4000 9587
      4000 9536
TIME...MOT...LOC 0943Z 325DEG 23KT 4003 9565

Jones

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 24, 4:58 AM CST to 4:59 AM CST
Where
Jackson County, 4.75 mi WNW of Mayetta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -95.810

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966419.